I am sorry to hear that your physician did not follow a more cautious approach, in starting you at a low dose of Adderall and increasing only slowly, at each visit checking against rating scales to see what symptoms are improving and which might be worsening.
Yes, please do not ingest nicotine of any type when taking a stimulant. It can exacerbate the effect.
Personally, I recommend against starting with Adderall. I recommend starting with non-amphetamine stimulants, such as Ritalin, Concerta, etc. If those do not work, then try the amphetamine class, but opt for the smoother delivery, such as Vyvanse.
It might be that, in the end, Adderall will still work the best for you. That happens in a minority of people, who get more benefit than side effects from it.
But it nothing to fool around with, 20 mg starting especially. And it can fool people with ADHD into thinking that only the sensation of rocket boosters attached to their behind will "clear the fog." Medication can still be effective without this visceral "proof" -- which is often proof that the dosage is too high.
Caution. Follow your instincts. Find a new doc, if you can. If not, please read my book's chapters on medication (title: Is It You, Me, or Adult A.D.D.?)
If indeed your son has ADHD to a significant degree, it is unlikely (given what you describe) that therapy will make a market or sustained difference.
Medication is largely considered the singlemost effective tool for ADHD.
Many students study in bed. That doesn't mean it's an effective practice. But if your son is lying in bed because he lacks the mental and physical stamina to sit up and study, that could be related to ADHD as well. It can take much cognitive effort to study when one has untreated ADHD -- reading comprehension can be difficult -- and there is not much left over.
I encourage you to find a medical specialist in ADHD and seek an evaluation. Your son might balk, but as long as he still lives at home, you have some leverage. Things could get much worse as he grows older. The time to really seek effective intervention is when the child is still living at home.
It is important to read some good books about ADHD. Also, it's important to understand that it is highly genetic; if a child has ADHD, it is likely (but not definite) that at least one parent has it. If that is the case, it is very supportive to the child that that parent also seek an ADHD evaluation and treatment.
I'm sorry to hear of the extensive, expensive dental work. Having gone through some of that recently myself, I can especially sympathize.
I've not heard of any connection between Adderall and tooth decay. I have heard some reports that Adderall has caused a dry-mouth condition, perhaps from reduced saliva. And that can caused dental problems.
Did your daughters ever complain of that? Perhaps they drank more soda to alleviate it, thus compounding the problem. Such side effects should not be tolerated. The physician should know about them and work to adjust the dosage or select another medication to minimize that problem.
Also, over-consumption of sugary foods and drinks, as well as lax tooth-brushing is a dental-disaster double-whammy common to more than a few people with ADHD.
It's important to understand that medically treating ADHD is not so simple as taking a stimulant.
First, you want to make sure that the choice of stimulant is the best one for the person.
Second, you want to be sure that the dosage is optimal (this is done by slowly, steadily increasing the dosage until side effects outweigh benefits, then decreasing until side effects are minimized).
Third, you want to make sure that any co-existing conditions are addressed. At least 50 percent of people with ADHD, including children, have a co-existing condition. This might include depression, anxiety, and bi-polar disorder. Anxiety can sometimes look like hyperactivity and can definitely decrease one's appetite.
Fourth, you want to make sure that the child is getting a good breakfast. And I would not categorize cereal or toast sticks as the breakfast that will start the day well for anyone's brain, but especially a person with ADHD. Protein, fats, and complex carbs should be consumed at breakfast.
Cereal and milk are basically carbohydrates, with relatively little protein. And that combo represents two food categories that cause the most allergic reactions (or, to a lesser degree, sensitvity).
Why do you not give him the medicine on the weekends? Does his appetite improve when you do that?View Thread
That sounds very disconcerting. We would need more information, though, in order to provide anything close to helpful suggestions.
How old are you? Has anything changed in your dietary, sleep, exercise habits recently? Are you perimenopausal? Is your job high-stress?
If you have ADHD (notice I said IF), then it can get progressively worse in some people. This is due to declining hormones and neurotransmitters with age, the pile-up of the sleep debt that is so common with ADHD, and other factors.
Whatever it is, you are describing neurological problems. You should talk to a good MD.
booberry juice -- If your child has dark eyes, meaning in the pattern if not intensity of a "black eye," that is one indication of allergies. In fact, they used to be called "allergic shiners."
It might mean more "stress" for you to change his diet, but that might be what is required.
Also, giving a person who has ADHD and anxiety a stimulant alone can excerbate the anxiety.
Unfortunately, ADHD treatment is seldom simple. And it takes very focused attention to deal with a child's medical needs. It would be the same if the child had any other illness: It must take top priority.